MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC, UROGYNECOLOGIC, FOR APICAL VAGINAL AND UTERINE PROLAP

BOSTON SCIENTIFIC CORPORATION UPSYLON; MESH, SURGICAL, SYNTHETIC, UROGYNECOLOGIC, FOR APICAL VAGINAL AND UTERINE PROLAP
Model Number M0068318200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Adhesion(s) (1695); Inflammation (1932); Pain (1994); Scar Tissue (2060); Seroma (2069); Urinary Retention (2119); Urinary Tract Infection (2120); Dizziness (2194); Hernia (2240); Urinary Frequency / Polyuria (2275); Discomfort (2330); Cognitive Changes (2551); Movement Disorder (4412); Paresthesia (4421); Unspecified Mental, Emotional or Behavioural Problem (4430); Dyspareunia (4505); Fecal Incontinence (4571); Urinary Incontinence (4572)
Date of Event 10/24/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an upsylon device was implanted during a robotic abdominal sacral colpopexy, robotic right inguinal hernia repair performed on (b)(6) 2021.On (b)(6) 2023, the patient presented different kinds of pain, dyspareunia, frequency of urination, severe pelvic scar tissue, and a history of right inguinal hernia.During the procedure, an open laparoscopy was performed, and three other ports were placed under direct visualization.Adhesions have been taken down to the anterior abdominal wall, and attention has been turned to the sacro colpopexy mesh.The patient underwent the following procedures: laparoscopic sacral colpopexy mesh skeletization, right laparoscopic right ureterolysis, laparoscopic mesh removal from the vagina, from the bladder, from the anterior vaginal wall, from the sigmoid colon and rectum, laparoscopic posterior vaginal wall mesh removal, laparoscopic inguinal hernia mesh removal, and laparoscopic inguinal hernia mesh removal from the iliopectineal line.The mesh was found to be rock hard as a result of an exam during surgery.The mesh from the vagina was certainly scarred.However, it cannot be removed since the mesh from the abdominal wall and the right inguinal hernia was literally like a rock as it balled up into a mass, and tension was obvious.
 
Additional Manufacturer Narrative
Block h6: device code e2319 captures the reportable event of hernia.Device code e2330 captures the reportable event of pain.Device code e1405 captures the reportable event of dyspareunia.Impact code e1308 captures the reportable event of mesh removal.
 
Additional Manufacturer Narrative
Blocks b5, h2, h6 (patient codes) and h11 (block h6 note below) have been updated based on the additional information received on september 16, 2024.Block h6: patient code e2319 captures the reportable event of hernia.Patient code e2330 captures the reportable event of pain.Patient code e1405 captures the reportable event of dyspareunia.Impact code e1308 captures the reportable event of mesh removal.Additional reportable event noted: patient code e1002 captures the reportable event of severe lower quadrant pain.Patient code e1715 captures the reportable event of severe scarring.Patient code e0206 captures the reportable event of loss of enjoyment of life.
 
Event or Problem Description
It was reported that an upsylon device was implanted during a robotic abdominal sacral colpopexy robotic right inguinal hernia repair performed on (b)(6) 2021.It was noted that following this procedure, the patient experienced dyspareunia, severe scarring, further urinary problems, different kinds of pain such as pelvic, perineal, groin, back pain, severe lower quadrant pain, and loss of enjoyment of life.On (b)(6) 2023, the patient presented again different kinds of pain, dyspareunia, frequency of urination, severe pelvic scar tissue, and a history of right inguinal hernia.During the procedure, an open laparoscopy was performed, and three other ports were placed under direct visualization.Adhesions have been taken down to the anterior abdominal wall, and attention has been turned to the sacro colpopexy mesh.The patient underwent the following procedures: laparoscopic sacral colpopexy mesh skeletization, right laparoscopic right ureterolysis, laparoscopic mesh removal from the vagina, from the bladder, from the anterior vaginal wall, from the sigmoid colon and rectum, laparoscopic posterior vaginal wall mesh removal, laparoscopic inguinal hernia mesh removal, and laparoscopic inguinal hernia mesh removal from the iliopectineal line.The mesh was found to be rock hard as a result of an exam during surgery.The mesh from the vagina was certainly scarred.However, it cannot be removed since the mesh from the abdominal wall and the right inguinal hernia was literally like a rock as it balled up into a mass, and tension was obvious.
 
Event or Problem Description
It was reported that an upsylon device was implanted during a robotic abdominal sacral colpopexy and a robotic right inguinal hernia repair performed on (b)(6) 2021.Following this procedure, the patient experienced dyspareunia, severe scarring, additional urinary problems, and various types of pain, including pelvic, perineal, groin, back pain, severe lower quadrant pain, and a loss of enjoyment of life.On (b)(6) 2021, the patient presented with right-sided inguinal pain.Her medical history included vaginal and bladder prolapse, previously treated with mesh repair, and a right inguinal hernia that had been repaired robotically.She reported chronic groin pain both before and after the hernia repair.Pain mapping during the visit indicated discomfort along the ilioinguinal nerve distribution.She had recently undergone ilioinguinal nerve injections, which provided some relief.The physician noted no evidence of recurrent hernia and advised against mesh removal.Instead, continued nerve injections or nerve ablation were recommended for more lasting pain relief.On (b)(6) 2023, the patient presented with various types of pain, dyspareunia, urinary frequency, severe pelvic scar tissue, and a history of right inguinal hernia.During the procedure, an open laparoscopy was performed, and three additional ports were placed under direct visualization.Adhesions were taken down from the anterior abdominal wall, and attention was directed to the sacral colpopexy mesh.The patient underwent the following procedures: laparoscopic sacral colpopexy mesh skeletization, right laparoscopic ureterolysis, laparoscopic mesh removal from the vagina, bladder, anterior vaginal wall, sigmoid colon, and rectum; laparoscopic posterior vaginal wall mesh removal; laparoscopic inguinal hernia mesh removal; and laparoscopic mesh removal from the iliopectineal line.The mesh was found to be rock-hard during surgical examination.The vaginal mesh was notably scarred; however, it could not be removed.The mesh from the abdominal wall and the right inguinal hernia had hardened into a mass, resembling a rock, with evident tension.On (b)(6) 2024, during a follow-up visit for unrelated sinus and dizziness issues, the patient associated her dizziness with immune responses potentially triggered by the vaginal mesh.This concern was noted in the context of her broader autoimmune and neurological symptoms.A neurological consultation was recommended to further evaluate the dizziness and possible immune complex involvement.
 
Additional Manufacturer Narrative
Block h2:additional information blocks b5 (describe event or problem) and h6 (patient and impact codes) have been updated based on the additional information.Correction: b3 (date of event) has been updated.Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2021, was chosen as a best estimate based on the date of the mesh was implanted.Block h6: the imdrf patient codes capture the reportable events of: e2319 - captures the reportable event of hernia.E2330 - captures the reportable event of pain.E1405 - captures the reportable event of dyspareunia.E1002 - captures the reportable event of severe lower quadrant pain.E1715 - captures the reportable event of severe scarring.E0206 - captures the reportable event of loss of enjoyment of life.E2311 - captures the reportable event of discomfort.The imdrf impact code capture the reportable event of: f1905 - captures the reportable event of patient underwent a mesh removal surgery.F23 - the imdrf impact code capture the reportable event of: f1903 - captures the reportable event of patient was advised of continued nerve injections or nerve ablation.
 
Event or Problem Description
It was reported that an upsylon device was implanted during a robotic abdominal sacral colpopexy and a robotic right inguinal hernia repair performed on (b)(6) 2021.Immediately after surgery, the patient developed chronic pelvic and groin pain, including pain in the right lower quadrant, medial thigh, and vagina.These symptoms worsened with activity and made sexual intercourse intolerable.She also reported difficulty emptying her bladder and recurrent urinary tract infections.The patient further claimed to have experienced dyspareunia, severe scarring, additional urinary problems, and various types of pain, including pelvic, perineal, groin, and back pain, as well as severe lower quadrant pain and a loss of enjoyment of life.On (b)(6) 2021, she presented with right-sided inguinal pain.Her history included vaginal and bladder prolapse treated with mesh repair and a right inguinal hernia repair.Pain mapping indicated discomfort along the ilioinguinal nerve distribution.She had recently undergone ilioinguinal nerve injections, which provided partial relief.No recurrent hernia was noted, and mesh removal was discouraged; instead, nerve injections or ablation were recommended.On (b)(6) 2021, she returned with persistent right groin pain and a palpable mass at the prior repair site.Imaging revealed a seroma that could not be drained, and a nerve block provided no relief.Surgical evaluation considered mesh removal but noted the risk of hernia recurrence.On (b)(6) 2021, mri of the pelvis showed the inguinal hernia mesh intact without inflammatory changes or recurrent hernia.A small amount of loculated fluid near the mesorectal fascia remained stable compared to prior imaging.On (b)(6) 2023, the patient underwent extensive laparoscopic surgery, including sacral colpopexy mesh skeletization, right ureterolysis, and removal of mesh from the vagina, bladder, anterior and posterior vaginal walls, sigmoid colon, rectum, iliopectineal line, and inguinal region.Adhesions were taken down, and most mesh was removed, though complete excision was not possible due to severe scarring.The mesh was described as rock-hard and intertwined with soft tissue.Pathology revealed fibroadipose tissue with fibrosis and chronic inflammation.Postoperatively, she reported approximately 80% symptom improvement.By (b)(6) 2024, during a follow-up for unrelated sinus and dizziness issues, the patient linked her dizziness to possible immune responses triggered by residual mesh, raising concerns about autoimmune involvement.Neurological evaluation was recommended.On (b)(6) 2024, she reported recurrence of symptoms, including paresthesias in the hands, cognitive dysfunction, bowel incontinence, and balance problems, suspected to be related to an autoimmune reaction to remaining mesh.Imaging and laboratory workups were planned, but no further mesh-specific interventions were documented.On (b)(6) 2025, after a period of relief, localized right abdominal wall pain recurred.Examination suggested anterior cutaneous nerve entrapment at the t12 level, associated with prior hernia repair and mesh removal.An ultrasound-guided nerve block was recommended for pain management.
 
Additional Manufacturer Narrative
Block h2: additional information: blocks b5 (describe event or problem) and h6 (patient and impact codes) have been updated based on the additional information.Block b3 date of event:: the exact event onset date is unknown.The provided event date of march 24, 2021, was chosen as a best estimate based on the date of the mesh was implanted.The implanting physician is: dr.(b)(6).(b)(6).(b)(6).The revising physician is: dr.(b)(6).(b)(6) hospital (b)(6).(b)(6).Block h6: the imdrf patient codes capture the reportable events of: e2319 - captures the reportable event of hernia.E2330 - captures the reportable event of pain.E1405 - captures the reportable event of dyspareunia.E1002 - captures the reportable event of severe lower quadrant pain.E1715 - captures the reportable event of severe scarring.E0206 - captures the reportable event of loss of enjoyment of life.E2311 - captures the reportable event of discomfort.E1309 - captures the reportable event of difficulty emptying the bladder.E1310 - captures the reportable event of recurrent urinary tract infection.E0307 - captures the reportable event of seroma.E2319 - captures the reportable event of inguinal hernia.E2101 - captures the reportable event of adhesions.E2326 - captures the reportable event of fibrosis and chronic inflammation.E232401 - captures the reportable event of fecal incontinence.E0122 - captures the reportable event of balance problems.E0107 - captures the reportable event of cognitive dysfunction.E013403 - captures the reportable event of paresthesia.The imdrf impact code capture the reportable event of: f1905 - captures the reportable event of patient underwent a mesh removal surgery f23 - captures the reportable event of patient captures the reportable event of patient was advised of continued nerve injections or nerve ablation f2203 - captures the reported event of patient underwent an mri procedure f12 - captures the reported event of cognitive dysfunction.
 
Additional Manufacturer Narrative
Block h2: additional information.Blocks h6 (evaluation method codes) have been updated based on the additional information received.Block b3 date of event: the exact event onset date is unknown.The provided event date of (b)(6) 2021, was chosen as a best estimate based on the date of the mesh was implanted.The implanting physician is: dr.(b)(6).The revising physician is: dr.(b)(6).Block h6: the imdrf patient codes capture the reportable events of: e2319 - captures the reportable event of hernia.E2330 - captures the reportable event of pain.E1405 - captures the reportable event of dyspareunia.E1002 - captures the reportable event of severe lower quadrant pain.E1715 - captures the reportable event of severe scarring.E0206 - captures the reportable event of loss of enjoyment of life.E2311 - captures the reportable event of discomfort.E1309 - captures the reportable event of difficulty emptying the bladder.E1310 - captures the reportable event of recurrent urinary tract infection.E0307 - captures the reportable event of seroma.E2319 - captures the reportable event of inguinal hernia.E2101 - captures the reportable event of adhesions.E2326 - captures the reportable event of fibrosis and chronic inflammation.E232401 - captures the reportable event of fecal incontinence.E0122 - captures the reportable event of balance problems.E0107 - captures the reportable event of cognitive dysfunction.E013403 - captures the reportable event of paresthesia.The imdrf impact code capture the reportable event of: f1905 - captures the reportable event of patient underwent a mesh removal surgery.F23 - captures the reportable event of patient captures the reportable event of patient was advised of continued nerve injections or nerve ablation.F2203 - captures the reported event of patient underwent an mri procedure.F12 - captures the reported event of cognitive dysfunction.Block h11: the device is not available for analysis; therefore, no physical or visual analysis of the product could be performed.There was no report of a device performance allegation.The reported patient symptoms of pain and pain, abdominal, inflammation, dyspareunia, incontinence, incontinence, fecal, urinary, urinary retention, infection, scar tissue (cicatrix) are known risk associated with this device type and indicated as such in the instructions for use.
 
Event or Problem Description
It was reported that an upsylon device was implanted during a robotic abdominal sacral colpopexy and a robotic right inguinal hernia repair performed on (b)(6) 2021.Immediately after surgery, the patient developed chronic pelvic and groin pain, including pain in the right lower quadrant, medial thigh, and vagina.These symptoms worsened with activity and made sexual intercourse intolerable.She also reported difficulty emptying her bladder and recurrent urinary tract infections.The patient further claimed to have experienced dyspareunia, severe scarring, additional urinary problems, and various types of pain, including pelvic, perineal, groin, and back pain, as well as severe lower quadrant pain and a loss of enjoyment of life.On (b)(6) 2021, she presented with right-sided inguinal pain.Her history included vaginal and bladder prolapse treated with mesh repair and a right inguinal hernia repair.Pain mapping indicated discomfort along the ilioinguinal nerve distribution.She had recently undergone ilioinguinal nerve injections, which provided partial relief.No recurrent hernia was noted, and mesh removal was discouraged; instead, nerve injections or ablation were recommended.On (b)(6) 2021, she returned with persistent right groin pain and a palpable mass at the prior repair site.Imaging revealed a seroma that could not be drained, and a nerve block provided no relief.Surgical evaluation considered mesh removal but noted the risk of hernia recurrence.On (b)(6) 2021, mri of the pelvis showed the inguinal hernia mesh intact without inflammatory changes or recurrent hernia.A small amount of loculated fluid near the mesorectal fascia remained stable compared to prior imaging.On (b)(6) 2023, the patient underwent extensive laparoscopic surgery, including sacral colpopexy mesh skeletization, right ureterolysis, and removal of mesh from the vagina, bladder, anterior and posterior vaginal walls, sigmoid colon, rectum, iliopectineal line, and inguinal region.Adhesions were taken down, and most mesh was removed, though complete excision was not possible due to severe scarring.The mesh was described as rock-hard and intertwined with soft tissue.Pathology revealed fibroadipose tissue with fibrosis and chronic inflammation.Postoperatively, she reported approximately 80% symptom improvement.By j(b)(6) 2024, during a follow-up for unrelated sinus and dizziness issues, the patient linked her dizziness to possible immune responses triggered by residual mesh, raising concerns about autoimmune involvement.Neurological evaluation was recommended.On (b)(6) 2024, she reported recurrence of symptoms, including paresthesias in the hands, cognitive dysfunction, bowel incontinence, and balance problems, suspected to be related to an autoimmune reaction to remaining mesh.Imaging and laboratory workups were planned, but no further mesh-specific interventions were documented.On (b)(6) 2025, after a period of relief, localized right abdominal wall pain recurred.Examination suggested anterior cutaneous nerve entrapment at the t12 level, associated with prior hernia repair and mesh removal.An ultrasound-guided nerve block was recommended for pain management.

Brand Name
UPSYLON
Common Device Name
MESH, SURGICAL, SYNTHETIC, UROGYNECOLOGIC, FOR APICAL VAGINAL AND UTERINE PROLAP
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
PROXY BIOMEDICAL LIMITED
coilleach spiddal
galway H91 C 2NF
EI   H91 C2NF
Manufacturer Contact
farshad fahimi
4100 hamline avenue north
building c
saint paul, MN 55112
MDR Report Key19825617
Report Number2124215-2024-43317
Device Sequence Number15624286
Product Code OTO
UDI-Device Identifier08714729839217
UDI-Public(01)08714729839217(17)231130(10)C004204
Combination Product (Y/N)N
Initial Reporter StateMS
Initial Reporter CountryUS
PMA/510(K) Number
K122794
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberM0068318200
Device Catalogue Number831-820
Device Lot NumberC004204
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer09/16/2024
09/10/2025
11/20/2025
12/10/2025
Initial Report FDA Received Date07/25/2024
Supplement Report FDA Received Date10/15/2024
10/10/2025
12/19/2025
01/09/2026
Date Device Manufactured11/28/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR
Patient SexFemale